[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.216.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Correspondence
February 2009

Oral Contraceptive and D-Dimer Level—Reply

Arch Dermatol. 2009;145(2):210-211. doi:10.1001/archdermatol.2008.568

In reply

Dr Kittisupamongkol noted that oral contraceptive medication is an important factor involved in the elevation of D-dimer levels. We agree, but this elevation is much lower than what we reported in our patients with venous malformations.1 In addition, the elevation that we observed was not associated with sex. Kluft et al,2 Johnson et al,3 and others (eg, Quehenberger et al4) have demonstrated slight elevation of D-dimer levels in patients taking contraceptive medication (mean level increases from 0.172 μg/mL to 0.351 μg/mL, which is still within the normal limits, <0.500 μg/mL). Among our patients, 42% had repeated D-dimer measurements higher than 0.500 μg/mL, and 61% of those D-dimer levels above 1.000 μg/mL. (To convert D-dimers to nanomoles per liter, multiply by 5.476.) Of our 140 patients with venous malformations, 43 were male, 43 were female younger than 17 years or older than 45 years, and 49 were women of reproductive age (Table). Wilcoxon and χ2 tests showed no statistical correlation between a woman being of reproductive age and elevated D-dimer levels (P = .69 and P = .38, respectively).

First Page Preview View Large
First page PDF preview
First page PDF preview
×